[Skip to Navigation]
Article
November 1977

Acute Methemoglobinemia and Hemolytic Anemia With Phenazopyridine: Possible Relation to Acute Renal Failure

Author Affiliations

From the Department of Medicine, Peter Bent Brigham Hospital and the Harvard Medical School, Boston.

Arch Intern Med. 1977;137(11):1636-1638. doi:10.1001/archinte.1977.03630230104031
Abstract

An 18-year-old woman with no prior history of renal or hematologic dysfunction developed severe, acute methemoglobinemia after an overdose of phenazopyridine hydrochloride (Pyridium). The methemoglobinemia was reversed acutely with methylene blue, and during the course of ten days, the patient developed a hemolytic anemia with "bite cells" and acute renal failure. The patient recovered fully with conservative management. Several putative pathophysiologic explanations for the development of methemoglobinemia, hemolytic anemia, and renal failure following oxidative stress are considered and include a direct toxic effect on the renal tubules or methemoglobin-caused damage. Renal failure as a complication of phenazopyridine-related methemoglobinemia and hemolytic anemia should be borne in mind in cases of overdosage with this common drug.

(Arch Intern Med 137:1636-1638, 1977)

Add or change institution
×